Alert archive / Massachusetts / Frost Advisories in 2023
Frost Advisory 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this frost advisory at May 14, 2023, 6:44 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It took effect at May 15, 2023, 1:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2023, 6:44 PM EDT (22:44 UTC)
- In effect from
- May 15, 2023, 1:00 AM EDT
- Expired
- May 15, 2023, 6:44 AM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -142 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047 WWUS71 KBOX 142244 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 644 PM EDT Sun May 14 2023 MAZ002-003-008-010-011-151100- /O.NEW.KBOX.FR.Y.0002.230515T0500Z-230515T1100Z/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Amherst, Northampton, and Springfield 644 PM EDT Sun May 14 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT MONDAY... * WHAT...Temperatures dropping to between 33 and 36 degrees will result in frost formation. * WHERE...Franklin, Hampshire, and Eastern Hampden Counties. * WHEN...From 1 AM to 7 AM EDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Frank For more information from the National Weather Service visit https://weather.gov/box
1 follow-up statement
251 WWUS71 KBOX 151044 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 644 AM EDT Mon May 15 2023 MAZ002-003-008-010-011-151145- /O.CAN.KBOX.FR.Y.0002.000000T0000Z-230515T1100Z/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Amherst, Northampton, and Springfield 644 AM EDT Mon May 15 2023 ...FROST ADVISORY IS CANCELLED... Temperatures are beginning to warm now after sunrise. Therefore the Frost Advisory is cancelled. $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at May 14, 4:21 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 14, 4:21 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
421 PM EDT Sun May 14 2023
.SYNOPSIS...
Dry weather with warmer temperatures are on tap for Monday and
especially Tuesday. A strong cold front moves through Tuesday
night followed by cooler and very dry conditions Wednesday and
Thursday with frost/freeze conditions likely Wednesday night.
Perhaps a period of showers finally arrives by next
weekend...but timing and whether that comes to fruition remains
uncertain.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
High pressure in control this evening and overnight keeping things
dry and cool under northwest flow. With clearing skies overnight and
winds diminishing, could see some radiational cooling overnight.
Lows will dip into the upper 30s and low 40s for most.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Broad high pressure lingers overhead on Monday, though a trough
extending from eastern Canada will be digging down from the
northeast late Monday into Monday night. This will tighten the
pressure gradient and mean increasingly breezy winds late Monday,
especially over the southern waters where winds may gust as high at
25 to 35 mph. Overall a nice day with plenty of sun and highs
rebounding quickly into the mid to upper 70s as winds turn out of
the west. Overnight lows will be quite a bit warmer given a milder
airmass and stronger winds.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...
* Quite Breezy/Dry & Warm Tue Afternoon with many locations 80+
* Low risk for a few brief showers Tuesday night
* Dry/Cool Wed into early Thu...Frost/Freeze Likely Wed night
* A round of showers possible next weekend...but low confidence
Details...
Tuesday...
Pre-frontal trough will set the stage for a rather breezy & warm
Tuesday across the region. Southwest flow and 925T rising to
around +17C/+18C will combined with plenty of that strong May
sunshine to result in a warm afternoon. Thinking overall dry
pattern will allow temps to overachieve guidance. High temps
should reach the lower 80s in many lower elevations. It will be
a few degrees cooler in the high terrain and especially near the
south coast, Cape and Islands where gusty southwest winds will
bring a modified marine airmass into that region. Bufkit
soundings indicate southwest wind gusts of 25 to 35 mph will be
common during the day in a well mixed atmosphere.
Tuesday night...
A strong cold front will cross the region Tuesday night. The
airmass ahead of this front is extremely dry with just a narrow
band of mid level moisture near and just behind the front. So
overall mainly a dry frontal passage...but just enough moisture
may be available for a few brief light showers especially if a
wave of two of weak low pressure develops along the front.
Greatest risk could be near the eastern MA coast with some
land/sea interface. Main impact though will be gusty northwest
winds developing and much cooler air. Low temps by daybreak will
mainly be in the upper 40s to the lower 50s.
Wednesday and Thursday...
Strong shortwave energy carves out a deep trough into the
northeast from Wed into early Thu...resulting in much cooler
temperatures. The guidance does vary with the magnitude/timing
of the trough...but 850T are depicted to at least -4C to -6C
for a time late Wed into early Thu. Plenty of sunshine is
expected Wed other than some scattered diurnal CU with the focus
for it across the interior high terrain. High temps probably
only in the upper 50s across the high terrain...to the lower to
middle 60s elsewhere. Bufkit soundings indicate northwest wind
gusts of 25 to 35 mph...so it will feel a bit cool in the shade.
The biggest concern will be the likelihood for areas of frost
and/or possible freeze conditions late Wed night into early Thu
morning. Large high pressure will build in from the west and
coupled with a dry/cool airmass in place a good night of
radiational cooling is expected. Low temps will be down into the
30s in many locations with perhaps some of the normally coolest
outlying areas dropping to between 25 and 30 degrees. Frost
and/or freeze headlines will likely be needed away from the
urban centers.
Sunny skies follow for Thursday and after a very chilly
start...expect highs to recover well into the 60s by afternoon
with much less wind than Wednesday.
Friday...
High pressure moves off the coast Friday allowing a return flow
of milder air to return. Dry weather will persist...but highs
should recover into the upper 60s and lower 70s.
Next Weekend...
Shortwave energy will approach from the west next weekend...but
guidance differs considerably on timing and location of it.
Perhaps a period of showers will be possible sometime during the
weekend...but that remains uncertain. Some of the guidance
indicates best risk for this may come Sat night and/or Sun if a
wave of low pressure tracks close enough to the coast. Too early
to say much more at this point. Temps probably close to
seasonable levels.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
This afternoon...High confidence.
VFR. Winds WNW to NW at 10-15 kt, with a few gusts to 20 kts
across the interior.
Tonight through Monday night...High Confidence.
VFR through this period. General NW flow tonight, becoming W to
SW Monday and Monday night.
KBOS Terminal...High confidence in TAF. Should be enough NW
flow to keep the sea breeze away today.
KBDL Terminal...High confidence in TAF.
Outlook /Tuesday through Friday/...
Tuesday: VFR. Windy with gusts up to 35 kt.
Tuesday Night: Mainly VFR, with areas MVFR possible. Windy with
gusts up to 35 kt. Slight chance SHRA.
Wednesday: VFR. Windy with gusts up to 35 kt.
Wednesday Night: VFR. Breezy. Areas frost.
Thursday through Friday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight...High confidence.
NW winds 5-10 kts. Seas 1-2 feet.
Monday...High confidence.
SW winds becoming 15-20 kt gusting to 25-30 kt over southern waters.
Winds 10-15 kt over eastern waters. Seas 2-3 ft. Small Craft
Advisories in effect for southern waters.
Monday night...High confidence.
SW winds 15-25 kt gusting to 25 kt on the outer southern waters.
Seas 3-5 ft. Small Craft Advisories in effect for southern waters.
Outlook /Tuesday through Friday/...
Tuesday: Low risk for gale force winds with gusts up to 40 kt.
Local rough seas.
Tuesday Night: Low risk for gale force winds with gusts up to
40 kt. Areas of rough seas. Chance of rain showers.
Wednesday through Wednesday Night: Low risk for Small Craft
Advisory winds with gusts up to 25 kt. Seas up to 5 ft.
Thursday: Winds less than 25 kt.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt.
Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas locally approaching 5 ft.
&&
.FIRE WEATHER...
The main concern will revolve around the expected gusty winds
and low relative humidity values on both Tuesday and Wednesday
afternoons. Southwest winds may gust to between 25 and 35 mph on
Tuesday ahead of the front and at the same speeds from the
northwest behind it. Minimum afternoon relative humidity values
will drop to between 15 and 25 percent...except 35 to 45 percent
near the immediate south coast on Tuesday.
We are in touch with our Fire Weather State Contacts given the
expected conditions and the very dry pattern we have been
experiencing. We may need to consider Fire Weather Headlines for
Tuesday and/or Wednesday.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 2 PM Monday to 8 AM EDT Tuesday for
ANZ232>235-254>256.
&&
SYNOPSIS...BW/Frank
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Frank
AVIATION...BW/Frank
MARINE...BW/Frank
FIRE WEATHER...FrankHazardous weather outlook, May 14, 4:10 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 410 PM EDT Sun May 14 2023 CTZ002>004-MAZ002>024-026-RIZ001>007-152015- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 410 PM EDT Sun May 14 2023 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, northern Rhode Island and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-RIZ008-152015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island-Block Island RI- 410 PM EDT Sun May 14 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:28 PM EDT | Small Craft Advisory | BOX | 4 days |
Nearby
Frost Advisories in Massachusetts, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.